Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 141, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2017, 1:26 AM CDT for Franklin County, Webster County, Nebraska; Smith County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2017, 1:26 AM CDT (06:26 UTC)
- Expired
- Jun 29, 2017, 2:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Smith County, KS, Franklin County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 40 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:22 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2884 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:39 AM CDT, 47 minutes earlier.
Area forecast discussion, Jun 29, 12:39 AM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1239 AM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Thursday) Issued at 252 PM CDT Wed Jun 28 2017 An isolated strong to severe thunderstorm is possible today between 5 pm and 8 pm along and southeast of a line from Osborne, KS to Geneva, NE. The main threats are quarter size hail and isolated 60 mph wind gusts. After 8 pm, scattered thunderstorms are expected to redevelop. The highest coverage of storms is expected to be south of I-80. Some of these storms could be severe with up to golf ball size hail and 60 mph wind gusts. Localized heavy rainfall and flooding are also possible. The MCS could disrupt things for Thursday, but we could have yet another shot at severe weather with the boundary(ies) around. .LONG TERM...(Thursday night through Wednesday) Issued at 252 PM CDT Wed Jun 28 2017 Cool down finally for Friday/Saturday, but yet more moisture return for Sunday/Monday with more storms possible, with best chance of severe looking like Sunday evening. Still looks like it should dry out by July 4th. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1220 AM CDT Thu Jun 29 2017 My expectation is that the line of thunderstorms south of the terminals will remain there as they propagate eastward and build southward into the low-level jet. There is an area of rain showers that will likely affect both EAR and GRI over the next few hours though. Later tonight, scattered thunderstorms may move into the terminals from western Nebraska. This will likely be a pretty short window before we clear out shortly after dawn. Thunderstorm redevelopment is possible Thursday afternoon. At this time, the best chances appear to be farther east. Therefore I included VCTS in GRI, but left it out of EAR for now. Aside from any thunderstorms, winds should remain pretty light and variable through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Mangels
Hazardous weather outlook, Jun 28, 2:51 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 251 PM CDT Wed Jun 28 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 251 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. An isolated strong to severe thunderstorm is possible today between 5 pm and 8 pm along and southeast of a line from Osborne, KS to Geneva, NE. The main threats are quarter size hail and isolated 60 mph wind gusts. After 8 pm, scattered thunderstorms are expected to redevelop. The highest coverage of storms is expected to be south of I-80. Some of these storms could be severe with up to golf ball size hail and 60 mph wind gusts. Localized heavy rainfall and flooding are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms will again be possible across portions of the outlook area mainly Thursday afternoon into Thursday night with the greatest potential for severe thunderstorms from 5 pm to midnight. The primary severe weather threats will be large hail to the size of golf balls and damaging wind gusts to 70 mph. Saturday night through Monday evening, there will be periodic chances for thunderstorms across portions of the outlook area. The best chance for more widespread stronger storms will be Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through the night. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
In the hours before
Special weather statement, Jun 28, 10:41 PM CDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service Hastings NE 1041 PM CDT WED JUN 28 2017 KSZ007-290415- Jewell KS- 1041 PM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEWELL COUNTY UNTIL 1115 PM CDT... At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near Courtland, or 15 miles west of Belleville, moving northeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Formoso and Lovewell State Park. LAT...LON 3970 9794 3987 9808 3996 9793 3970 9793 TIME...MOT...LOC 0340Z 239DEG 18KT 3985 9793 JCB
Special weather statement, Jun 28, 10:56 PM CDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Hastings NE 1056 PM CDT WED JUN 28 2017 NEZ087-290445- Thayer NE- 1056 PM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL 1145 PM CDT... At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm near Republic, or 8 miles northwest of Belleville, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chester, Alexandria, Byron, Hubbell and Gilead. LAT...LON 4000 9737 4000 9778 4026 9738 4024 9737 TIME...MOT...LOC 0356Z 236DEG 26KT 3992 9774 Rossi
Special weather statement, Jun 28, 11:39 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Hastings NE 1139 PM CDT WED JUN 28 2017 NEZ084-085-290530- Franklin NE-Webster NE- 1139 PM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER AND NORTHERN FRANKLIN COUNTIES UNTIL 1230 AM CDT... At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Campbell to near Hildreth. Movement was east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Blue Hill, Hildreth, Campbell, Bladen, Upland and Rosemont. LAT...LON 4019 9833 4019 9909 4035 9909 4035 9833 TIME...MOT...LOC 0439Z 270DEG 16KT 4028 9871 4027 9901 Rossi
Local storm report, Jun 28, 11:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL CHESTER 40.01N 97.62W
06/28/2017 E0.88 INCH THAYER NE PUBLIC
PICTURE FROM FACEBOOK. TIME ESTIMATED FROM
RADAR.
&&
MANGELSSpecial weather statement, Jun 29, 12:21 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
1221 AM CDT THU JUN 29 2017
NEZ083-084-290600-
Franklin NE-Harlan NE-
1221 AM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND NORTHEASTERN
HARLAN COUNTIES UNTIL 100 AM CDT...
At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Huntley, or 18 miles south of Holdrege, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alma, Franklin, Republican City, Upland, Bloomington and Huntley.
LAT...LON 4035 9891 4035 9886 4009 9882 4008 9937
4026 9940
TIME...MOT...LOC 0521Z 262DEG 20KT 4019 9930
RossiLocal storm report, Jun 29, 1:02 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
102 AM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 3 WNW GUIDE ROCK 40.09N 98.38W
06/29/2017 M1.75 INCH WEBSTER NE TRAINED SPOTTER
GOLF BALL SIZED HAIL 1 N AND 2.5 W OF GUIDE
ROCK.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:53 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 40 min |
| Jun 28, 10:56 PM CDT | Special Weather Statement | GID | Thayer | 49 min |
| Jun 28, 11:39 PM CDT | Special Weather Statement | GID | Webster | 51 min |
| Jun 29, 12:21 AM CDT | Special Weather Statement | GID | Franklin | 39 min |
| Jun 29, 12:24 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 36 min |
| Jun 29, 12:34 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 41 min |
| Jun 29, 12:46 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 44 min |
| Jun 29, 1:04 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 24 min |
| Jun 29, 1:13 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| Jun 29, 1:55 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Nuckolls, Webster | 37 min |
| Jun 28, 9:20 PM CDT | Special Weather Statement | GID | Mitchell | 40 min |
| Jun 28, 9:35 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 40 min |
| Jun 28, 10:15 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 45 min |
| Jun 28, 10:34 PM CDT | Special Weather Statement | GID | Jewell | 41 min |
| Jun 28, 10:41 PM CDT | Special Weather Statement | GID | Jewell | 34 min |
| Jun 29, 3:49 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 41 min |
| Jun 29, 4:27 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 48 min |
| Jun 29, 5:03 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 27 min |
| Jun 29, 5:28 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.